Alert archive / Arkansas / Flash Flood Warnings in 2024

Flash Flood Warning 29, NWS Jackson, MS

April 9, 2024Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Apr 9, 2024, 10:34 AM CDT for Chicot County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2024, 10:34 AM CDT (15:34 UTC)
Expired
Apr 9, 2024, 1:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Chicot County, AR

The radar

The Little Rock radar (KLZK), 178 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
810 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

854 
WGUS54 KJAN 091534
FFWJAN
ARC017-091830-
/O.NEW.KJAN.FF.W.0029.240409T1534Z-240409T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1034 AM CDT Tue Apr 9 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Chicot County in southeastern Arkansas...

* Until 130 PM CDT.

* At 1034 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across northern Chicot County.  Flash flooding is 
  already occurring.  Numerous roads in and around the city of 
  Dermott are currently flooded and impassable.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dermott and Mcmillan Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3346 9123 3344 9124 3343 9121 3344 9118
      3349 9118 3350 9117 3346 9112 3343 9113
      3342 9120 3340 9121 3330 9146 3356 9145
      3356 9135 3353 9135 3353 9133 3352 9132
      3352 9125 3356 9124 3350 9118

FLASH FLOOD...RADAR INDICATED

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 9, 6:51 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 9, 6:51 AM CDT, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
651 AM CDT Tue Apr 9 2024

...New AVIATION...

.DISCUSSION...
Issued at 353 AM CDT Tue Apr 9 2024

Today and Tonight: Additional heavy rainfall and potential for
severe storms is expected through the period and mainly over the
western half of the CWA. Local radars were already lit up early this
morning with convection along and north of Highway 84. No severe
storms are expected until this evening and so far the heavy rainfall
has not led to any flash flooding in our CWA but early morning
satellite imagery showed more vigorous convection to our west that
is progged to spread into our western zones later this morning.

The closed low noted spinning over southern Arizona will track east
to the Texas Big Bend region by mid afternoon and then track
northeast to the Red River valley by sunrise Wednesday morning.
Several disturbances rounding the base of the closed low, including
the left front quad of a southern branch jet streak will move across
our area to enhance convection today and tonight. Models suggest an
intial round of very heavy rain will develop this morning across our
delta region and spread east, generally north of Interstate 20. This
intial activity is expected to lead to weaker convection and lower
rain chances this afternoon. By this evening though, daytime heating
of our moist airmass combined with an upper level disturbance is
expected to have redeveloped vigorous convection to our southwest
that will move to the northeast across our western zones. Severe
storms capable of damaging wind gusts, quarter to golf ball size
hail and tornadoes will be possible in addition to rainfall totals
of three to five inches of rain across the northwest half of our CWA
by midnight. The severe storm and heavy rain potential should end by
midnight and another lull in the activity is anticipated but there
is the chance that an mcs may be faster than model consensus
suggests and be nearing our southwest most zones prior to sunrise
Wednesday. /22/

Wednesday through Monday night...Wednesday will be a stormy day
across the ArkLaMs, as the main upper low/trough deepens over North
Texas/Oklahoma along with a surface low over Arkansas. The upper low
will eject out of Oklahoma and move into Missouri Wednesday through
Wednesday night. This current track of the upper low is a more
favorable track for severe weather across our area. The surface low
will track across Arkansas into Kentucky during this same time
frame. Storms will be ongoing to our west, along a pre-frontal
trough Wednesday morning and move across our area through the
afternoon into the evening hours. Strong deep layer shear along with
MU capes of 1000-1500 j/kg and mid level lapse rates of 7.0-7.5 c/km
will be present on Wednesday. SPC has already issued an enhanced risk
for most of the area and a moderate risk for areas along and south
of the I-20 corridor.  All modes of severe are possible including
damaging wind gusts, large hail and strong tornadoes. The current
timing looks like it will be from late Wednesday morning into late
Wednesday evening before the front shifts east into Alabama. Heavy
rainfall will continue to be a risk on Wednesday also, with total
additional rainfall accumulations ranging from around 6-7 inches
across the Delta to around 2-4 inches in the Pine Belt region
through Wednesday evening. This heavy rainfall potential is already
being advertised in our graphics and social media.

The bulk of the thunderstorms activity will shift east of the area
late Wednesday evening, but showers will continue to be possible
into Thursday as the upper trough moves across the area. Surface
high pressure will finally build in Thursday night into Friday and
continue through the weekend. Highs on Saturday will climb to around
80 degrees and into the low 80s on Sunday. Upper and surface ridging
will prevail on Monday, with highs in the low to mid 80s./15/

&&

.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Tue Apr 9 2024

Numerous TSRA were noted on regional radar to the west that will
move east along and north of Interstate 20 this morning. This
bring lower flight restrictions. IFR/MVFR cigs in the south will
prevail through 16Z. After 16Z VFR cigs are expected but TSRA
activity wl be psbl areawide this aftn and evng. MVFR cigs wl
redevelop after 06Z and prevail through the end of the TAF period.
/22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  66  76  55 /  60  50 100  60
Meridian      75  63  76  56 /  40  20 100  80
Vicksburg     78  65  76  55 /  80  70 100  50
Hattiesburg   80  66  77  60 /  20  10 100  50
Natchez       79  65  77  55 /  50  50 100  20
Greenville    72  66  73  55 /  90  90 100  60
Greenwood     72  65  73  55 /  90  80 100  80

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Wednesday evening for MSZ018-019-025>045-
     047>050-053-054-059-060.

LA...Flood Watch through Wednesday evening for LAZ007>009-015-016-
     023>026.

AR...Flood Watch through Wednesday evening for ARZ074-075.

&&

22/15/22

Nearby

Flash Flood Warnings in Arkansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.